West Virginia, 2013Flash Flooding in West Virginia, June 28, 2013
June 28, 2013 · NWS RLX · 2 events in 2 counties and zones
A cluster of showers and thunderstorms formed in the afternoon from an approaching disturbance aloft and its associated mid level cooling. The showers became oriented west to east, causing some repetitive showers from near Bridgeport of Harrison County on east to near Grafton of Taylor County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of showers and thunderstorms formed in the afternoon from an approaching disturbance aloft and its associated mid level cooling. The showers became oriented west to east, causing some repetitive showers from near Bridgeport of Harrison County on east to near Grafton of Taylor County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 28, 1:39 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 28, 1:39 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
239 PM EDT FRI JUN 28 2013
.SYNOPSIS...
BROAD MID/UPPER LEVEL TROF DROPS SOUTH FROM LOWER GREAT LAKES INTO
OHIO VALLEY FOR THIS WEEKEND. IT MAY REGRESS WEST TO THE LOWER OHIO
VALLEY BY EARLY IN NEW WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
MODELS ARE CONSISTENT WITH BROAD UPPER LEVEL TROUGH DROPPING
ACROSS THE LOWER GREAT LAKES REGION...SOUTH INTO PA...OH AND WV
TONIGHT. MODELS STRENGTHEN THIS TROUGH INTO A CLOSE LOW BY
SATURDAY AND SUNDAY...AS IT CONTINUES MOVING SOUTH...AND THEN WEST
DEEPER INTO THE OH VALLEY.
CODED CATEGORICAL POPS FOR TONIGHT AS A COLD FRONT SINKS SOUTH
TONIGHT INTO EXTREME SOUTHWEST VA. HOWEVER...ADDITIONAL VORTICITY
MAXES AROUND THIS UPPER LOW MOVE ACROSS THE AREA.
THEREFORE...ALTHOUGH LOWER POPS AFTER SUNSET...BROUGHT POPS BACK UP
TO LIKELIES ON SATURDAY. NO REAL COLD AIR PUSHING MOISTURE
AWAY...DEWPOINTS WILL RECOVER OVERNIGHT. A RELATIVELY STRONGER
FLOW EXPECTED TONIGHT PREVENTING FOG AND DURATION OF LOW STRATUS.
WENT CLOSER TO THE BIAS CORRECTED MAV NUMBERS PER HIGH DEWPOINTS
AND PLENTY OF CLOUDS THROUGH THE PERIOD.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AMPLIFIED UPR TROF BECOMING ESTABLISHED OVER THE REGION...WITH AXIS
ACROSS OH VALLEY INTO MID MS VALLEY. CONT WITH THE DIURNAL NATURE TO
POPS SOME BROAD HIGH CHC POPS SUN AND MON AND SOME LKLY IN THE MTNS.
THINK LLVL SE FLOW WILL AID IN LIFT THERE. TEMPS REMAIN AT MORE
SEASONABLE LVLS.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
BERMUDA HIGH REMAINING IN PLACE AND TROF AXIS SLOWLY RETROGRADING TO
MS VALLEY...UNSETTLED WX WILL BE THE RULE FOR THE WEEK. CONT WITH
DIURNAL NATURE OF POPS WITH HIGH CHC EACH AFTN...WANING WITH AFTER
SUNSET. NOT EXPECTING TOTAL WASHOUTS EACH DAY AS A RESULT BUT INFLUX
OF DEEP MOISTURE WILL BE SOME DOWNPOURS POSSIBLE EACH DAY.
AGAIN...BEST CHC WILL BE IN THE AFTN HOURS. BEST CONCENTRATION MAY
END UP BEING ACROSS THE MTNS WITH SE LLVL FLOW PROVIDING FOR EXTRA
LIFT. STATUS QUO FOR TEMPS EXPECTED...WITH SEASONAL HIGHS AND
SOMEWHAT MUGGY NIGHTS.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS WILL PREVAIL...EXCEPT ALONG SHOWERS OR STORMS
ACROSS PKB...CKB AND EKN THIS AFTERNOON AND EVENING...ASSOCIATED
WITH A COLD FRONT MOVING SOUTH. EVENTUALLY THESE RAINFALL ACTIVITY
WILL REACH HTS...CRW AND BKW LATER THIS EVENING FOR MVFR/IFR
CONDITIONS. CODED MOSTLY TEMPO GROUPS WITH THIS ACTIVITY THROUGH
AT LEAST 04Z. THEN...CODED PREVAILING MVFR/IFR CONDITIONS
OVERNIGHT. WITH THE STRENGTHENING BROAD UPPER LEVEL LOW CROSSING
SOUTH...WEATHER WILL REMAIN UNSETTLED THROUGH THE WEEKEND.
STORMS WITH BRIEF HEAVY DOWNPOURS COULD REDUCE VISIBILITIES TO 1
MILE FOR A SHORT PERIOD OF TIME.
KN BY 15Z.
RELATIVELY DRIER AIR TRIES TO SWEEP EAST UNDER THE BASE OF THE
MID LEVEL TROF LATE SATURDAY.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE...LOW.
ALTERNATE SCENARIOS: TIMING AND COVERAGE OF CONVECTION COULD VARY.
COVERAGE OF FOG 06Z TO 12Z SATURDAY COULD ALSO VARY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY M M M M M H H H H H H H
HTS CONSISTENCY M H H H H H H H H H H H
BKW CONSISTENCY M M M M M H H H H H H H
EKN CONSISTENCY H H H M M M M H H H H H
PKB CONSISTENCY M M M M M H H H H H H H
CKB CONSISTENCY H M M M M H H H H H H H
AFTER 18Z SATURDAY...
BRIEF IFR IN AFTERNOON OR EVENING CONVECTION BOTH SATURDAY AND
SUNDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...ARJ/30
NEAR TERM...ARJ
SHORT TERM...30
LONG TERM...30
AVIATION...ARJ
Hazardous weather outlook, Jun 28, 12:25 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
125 PM EDT FRI JUN 28 2013
KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>007-013>015-024>027-
033>037-291730-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO-
LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
125 PM EDT FRI JUN 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING...WITH BOTH WIND GUSTS AND HAIL A THREAT.
IF STORMS ALIGN WEST TO EAST...ALONG THE FLOW...A FLASH FLOOD
THREAT MAY DEVELOP. IF THAT POSSIBILITY INCREASES...A FLASH FLOOD
WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
OHZ066-067-075-076-084-085-WVZ008>011-016>020-028>032-038>040-046-
047-291730-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-JACKSON WV-WOOD-
PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
125 PM EDT FRI JUN 28 2013
...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 28, 12:47 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
147 PM EDT FRI JUN 28 2013
OHZ066-067-075-076-083>086-281845-
ATHENS OH-GALLIA OH-JACKSON OH-MEIGS OH-MORGAN OH-PERRY OH-VINTON OH-
WASHINGTON OH-
147 PM EDT FRI JUN 28 2013
...STRONG THUNDERSTORMS WILL AFFECT ATHENS...MEIGS...NORTHEASTERN
GALLIA...NORTHERN JACKSON...SOUTH CENTRAL PERRY...SOUTHWESTERN
MORGAN...SOUTHWESTERN WASHINGTON AND VINTON COUNTIES...
AT 145 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM 8
MILES NORTHWEST OF LOGAN TO 15 MILES WEST OF LOGAN TO 8 MILES
NORTHEAST OF CHILLICOTHE...MOVING SOUTHEAST AT 50 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
IF THESE STORMS INTENSIFY AND APPROACH SEVERE THRESHOLDS...A
SHORT-FUSED SEVERE THUNDERSTORM WARNING MAY BE NEEDED.
THESE STORMS WILL BE NEAR NEW STRAITSVILLE...AND EAGLE MILLS AROUND
200 PM...CREOLA...AND ALLENSVILLE AROUND 205 PM...BYER...
NELSONVILLE...LAKE HOPE STATE PARK...AND BUCHTEL AROUND 210 PM...
JACKSONVILLE AND TRIMBLE AROUND 215 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3935 8154 3927 8157 3927 8168 3916 8175
3902 8199 3903 8203 3889 8215 3921 8277
3937 8274 3940 8251 3939 8230 3948 8228
3948 8217 3955 8217 3955 8226 3959 8227
3959 8238 3966 8238 3967 8237
28Special weather statement, Jun 28, 1:45 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT FRI JUN 28 2013
WVZ031-032-040-281930-
BARBOUR WV-HARRISON WV-TAYLOR WV-
245 PM EDT FRI JUN 28 2013
...A STRONG THUNDERSTORM WILL AFFECT BARBOUR...HARRISON AND TAYLOR
COUNTIES...
AT 242 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF CLARKSBURG...MOVING EAST AT 45 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THIS STORM WILL BE NEAR LUMBERPORT...AND WEST MILFORD AROUND 250
PM...DESPARD...CLARKSBURG...MEADOWBROOK...AND ANMOORE AROUND 255
PM...BRIDGEPORT AROUND 300 PM...ROSEMONT...MEADLAND AND MCGEE AROUND
305 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
111 AND 129.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3909 7984 3899 7989 3927 8059 3929 8060
3936 8053 3943 8054 3945 8052 3947 8043
3944 8028 3940 8020 3941 8011 3939 8009
3946 7993 3944 7989 3931 7989 3923 7980
28Local storm report, Jun 28, 2:01 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
301 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 5 NW LAKE HOPE STATE PA 39.38N 82.41W
06/28/2013 E0.50 INCH VINTON OH POST OFFICE
&&
EVENT NUMBER RLX1300660
NWLocal storm report, Jun 28, 2:21 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
321 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 3 N CLARKSBURG 39.32N 80.33W
06/28/2013 E0.25 INCH HARRISON WV PUBLIC
VIA SOCIAL MEDIA
&&
EVENT NUMBER RLX1300661
NWLocal storm report, Jun 28, 2:23 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
323 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TSTM WND GST 1 E BRIDGEPORT 39.29N 80.23W
06/28/2013 M41 MPH HARRISON WV ASOS
&&
EVENT NUMBER RLX1300662
NWLocal storm report, Jun 28, 2:55 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
355 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL LUMBERPORT 39.37N 80.35W
06/28/2013 E0.70 INCH HARRISON WV PUBLIC
VIA SOCIAL MEDIA
&&
EVENT NUMBER RLX1300663
NWFlash Flood, Harrison
- When
- June 28, 3:10 PM EST to 4:45 PM EST
- Where
- Harrison County, (Ckb)benedum Arpt Cl to 1.34 mi NNE of Oral Lake
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 39.300, -80.230
Rain amounts of 1.5 to 2 inches fell in 3 hours over wet terrain. Small feeder streams flooded roads. One example was Davisson Run, which flows into Simpson Creek. The small stream flooded Route 50 in Bridgeport.
Flash Flood, Taylor
- When
- June 28, 3:45 PM EST to 5:00 PM EST
- Where
- Taylor County, 1 mi N of Thornton to 1.96 mi NNE of Blueville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 39.364, -79.930
Rain amounts of mostly 1.5 to 2 inches fell in less than 3 hours over wet terrain. A gauge at Grafton measured 2.28 inches in 24 hours. Minor flooding occurred when small feeder streams overflowed onto roads. One example, a feeder run into Three Fork Creek flowed across County Route 52 in Thornton. County Route 46 near Knottsville flooded. No dwellings were affected.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 28 to 30, 20133 deaths · 358 injured · $25,000 · 2 events
- Wildfire in Arizona, June 28 to 30, 201319 deaths · 1 event
- Rip Currents in Oregon, June 28 to 30, 20131 death · 4 injured · 2 events
- Flash Flooding and Flood in New York, June 28, 20131 death · 16 events
- Hail and Damaging Winds in Georgia, June 28, 20131 injured · $258,000 · 1.25 in hail · 26 events
- Flooding in New York, June 28, 2013$950,000 · 2 events
- Flash Flooding and Hail in Pennsylvania, June 28, 2013$540,000 · 1 in hail · 10 events
- Hail and Damaging Winds in South Carolina, June 28, 2013$500,000 · 1 in hail · 8 events
- Flash Flooding and Hail in North Carolina, June 28, 2013$400,000 · 1 in hail · 11 events
- Flash Flood in New York, June 28, 2013$500,000 · 1 event
- Flash Flooding and Flooding in Pennsylvania, June 28 to 29, 2013$50,000 · 1.25 in hail · 47 events
- Hail and Lightning Strike in Nevada, June 28, 2013$300,000 · 1.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 449508, 449509.